Aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension in a patient treated with trimethoprim-sulfamethoxazole

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Purpose. The case of a patient who developed aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension simultaneously during treatment with trimethoprim-sulfamethoxazole is described. Background. A healthy 37-year-old African-American man was receiving treatment with trimethoprim-sulfamethoxazole double strength. This was the patient's first experience with trimethoprim-sulfamethoxazole, and he was not taking any other medications during the treatment period. He had been taking trimethoprim- sulfamethoxazole for approximately eight days when he revisited his family physician, complaining of headaches, dizziness, difficulty with speech, weakness, and itching on the trunk of his body and legs, where a maculopapular rash was noted. Orthostatic hypotension was also noted at that visit, with a standing blood pressure measurement of 95/80 mm Hg. Based on these findings and since the patient had no signs of infection, his physician instructed him to discontinue the drug. The patient was admitted to the emergency department of a local hospital within two days due to ongoing headache, elevated temperature, and nuchal rigidity, symptoms suggestive of meningitis. Because of the presence of hemolysis, the patient underwent testing for glucose-6-phosphate dehydrogenase (G6PD) deficiency, for which he tested positive. The patient was discharged five days after admission and referred to a hematology clinic for follow-up. The patient has since returned to his routines of daily living and has reported no fatigue or other lingering adverse symptoms. Conclusion. A 37-year-old African-American man with G6PD deficiency developed hemolytic anemia, hepatitis, orthostatic hypotension, and aseptic meningitis simultaneously after using trimethoprim-sulfamethoxazole.

Original languageEnglish (US)
Pages (from-to)123-127
Number of pages5
JournalAmerican Journal of Health-System Pharmacy
Volume67
Issue number2
DOIs
StatePublished - Jan 15 2010
Externally publishedYes

Fingerprint

Aseptic Meningitis
Orthostatic Hypotension
Hemolytic Anemia
Sulfamethoxazole Drug Combination Trimethoprim
Hepatitis
Glucosephosphate Dehydrogenase Deficiency
African Americans
Headache
Muscle Rigidity
Family Physicians
Dizziness
Hematology
Pruritus
Hemolysis
Exanthema
Meningitis
Fatigue
Hospital Emergency Service
Leg
Therapeutics

All Science Journal Classification (ASJC) codes

  • Medicine(all)
  • Pharmacology
  • Health Policy

Cite this

@article{836c338a7966498c89a0b88708242d18,
title = "Aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension in a patient treated with trimethoprim-sulfamethoxazole",
abstract = "Purpose. The case of a patient who developed aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension simultaneously during treatment with trimethoprim-sulfamethoxazole is described. Background. A healthy 37-year-old African-American man was receiving treatment with trimethoprim-sulfamethoxazole double strength. This was the patient's first experience with trimethoprim-sulfamethoxazole, and he was not taking any other medications during the treatment period. He had been taking trimethoprim- sulfamethoxazole for approximately eight days when he revisited his family physician, complaining of headaches, dizziness, difficulty with speech, weakness, and itching on the trunk of his body and legs, where a maculopapular rash was noted. Orthostatic hypotension was also noted at that visit, with a standing blood pressure measurement of 95/80 mm Hg. Based on these findings and since the patient had no signs of infection, his physician instructed him to discontinue the drug. The patient was admitted to the emergency department of a local hospital within two days due to ongoing headache, elevated temperature, and nuchal rigidity, symptoms suggestive of meningitis. Because of the presence of hemolysis, the patient underwent testing for glucose-6-phosphate dehydrogenase (G6PD) deficiency, for which he tested positive. The patient was discharged five days after admission and referred to a hematology clinic for follow-up. The patient has since returned to his routines of daily living and has reported no fatigue or other lingering adverse symptoms. Conclusion. A 37-year-old African-American man with G6PD deficiency developed hemolytic anemia, hepatitis, orthostatic hypotension, and aseptic meningitis simultaneously after using trimethoprim-sulfamethoxazole.",
author = "Marie Chisholm-Burns and Patanwala, {Asad E.} and Christina Spivey",
year = "2010",
month = "1",
day = "15",
doi = "10.2146/ajhp080558",
language = "English (US)",
volume = "67",
pages = "123--127",
journal = "American Journal of Health-System Pharmacy",
issn = "1079-2082",
publisher = "American Society of Health-Systems Pharmacy",
number = "2",

}

TY - JOUR

T1 - Aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension in a patient treated with trimethoprim-sulfamethoxazole

AU - Chisholm-Burns, Marie

AU - Patanwala, Asad E.

AU - Spivey, Christina

PY - 2010/1/15

Y1 - 2010/1/15

N2 - Purpose. The case of a patient who developed aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension simultaneously during treatment with trimethoprim-sulfamethoxazole is described. Background. A healthy 37-year-old African-American man was receiving treatment with trimethoprim-sulfamethoxazole double strength. This was the patient's first experience with trimethoprim-sulfamethoxazole, and he was not taking any other medications during the treatment period. He had been taking trimethoprim- sulfamethoxazole for approximately eight days when he revisited his family physician, complaining of headaches, dizziness, difficulty with speech, weakness, and itching on the trunk of his body and legs, where a maculopapular rash was noted. Orthostatic hypotension was also noted at that visit, with a standing blood pressure measurement of 95/80 mm Hg. Based on these findings and since the patient had no signs of infection, his physician instructed him to discontinue the drug. The patient was admitted to the emergency department of a local hospital within two days due to ongoing headache, elevated temperature, and nuchal rigidity, symptoms suggestive of meningitis. Because of the presence of hemolysis, the patient underwent testing for glucose-6-phosphate dehydrogenase (G6PD) deficiency, for which he tested positive. The patient was discharged five days after admission and referred to a hematology clinic for follow-up. The patient has since returned to his routines of daily living and has reported no fatigue or other lingering adverse symptoms. Conclusion. A 37-year-old African-American man with G6PD deficiency developed hemolytic anemia, hepatitis, orthostatic hypotension, and aseptic meningitis simultaneously after using trimethoprim-sulfamethoxazole.

AB - Purpose. The case of a patient who developed aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension simultaneously during treatment with trimethoprim-sulfamethoxazole is described. Background. A healthy 37-year-old African-American man was receiving treatment with trimethoprim-sulfamethoxazole double strength. This was the patient's first experience with trimethoprim-sulfamethoxazole, and he was not taking any other medications during the treatment period. He had been taking trimethoprim- sulfamethoxazole for approximately eight days when he revisited his family physician, complaining of headaches, dizziness, difficulty with speech, weakness, and itching on the trunk of his body and legs, where a maculopapular rash was noted. Orthostatic hypotension was also noted at that visit, with a standing blood pressure measurement of 95/80 mm Hg. Based on these findings and since the patient had no signs of infection, his physician instructed him to discontinue the drug. The patient was admitted to the emergency department of a local hospital within two days due to ongoing headache, elevated temperature, and nuchal rigidity, symptoms suggestive of meningitis. Because of the presence of hemolysis, the patient underwent testing for glucose-6-phosphate dehydrogenase (G6PD) deficiency, for which he tested positive. The patient was discharged five days after admission and referred to a hematology clinic for follow-up. The patient has since returned to his routines of daily living and has reported no fatigue or other lingering adverse symptoms. Conclusion. A 37-year-old African-American man with G6PD deficiency developed hemolytic anemia, hepatitis, orthostatic hypotension, and aseptic meningitis simultaneously after using trimethoprim-sulfamethoxazole.

UR - http://www.scopus.com/inward/record.url?scp=75149166699&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=75149166699&partnerID=8YFLogxK

U2 - 10.2146/ajhp080558

DO - 10.2146/ajhp080558

M3 - Article

VL - 67

SP - 123

EP - 127

JO - American Journal of Health-System Pharmacy

JF - American Journal of Health-System Pharmacy

SN - 1079-2082

IS - 2

ER -